MAUDE Adverse Event Report: MEDTRONIC, INC LAUNCHER 6F GUIDE CATHETER; CATHETER, PERCUTANEOUS

MEDTRONIC, INC LAUNCHER 6F GUIDE CATHETER; CATHETER, PERCUTANEOUS
Model Number LA6EBU35
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: one 6 fr launcher guide catheter was received for analysis.Kinks were noted on the shaft of the device approx.64cm distal to the strain relief and on the secondary curve of the device.A flattened section was noted on the shaft of the device approx.13cm to 14cm distal to the strain relief.A tear was evident to the tip sleeve and the inner braid was exposed on the tip sleeve.Damage was noted to the distal tip.The id of the catheter measured 0.071¿ meeting specification of 0.071¿ +/- 0.001¿.The shaft od measured 0.082" meeting specification of 0.082" +/- 0.001".It was not possible to load a 0.035inch guidewire through the lumen of the device due to the kinks and flattened section on the shaft of the device.No other damage was noted to the remainder of the device.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
One 6f telescope guide extension catheter (gec) (pli10), two euphora rx balloon catheters (eup22512x - pli20, eup3015x - pli30), one resolute onyx coronary drug eluting stent (des) (ronyx2.5x34 - pli40) and one launcher guide catheter (la6ebu35 - pli50) were attempted to be used to treat a severely calcified, moderately tortuous proximal - mid left anterior descending (lad) artery - diagonal branch - circumflex (cx) artery.The proximal - mid lad had 80% stenosis involving a large 1st diagonal (d1); the proximal lcx and the obtuse marginal (om2) had 80% stenosis and there were irregularities in the right coronary artery (rca).Abnormalities were reported in relation to anatomy.There was no damage noted to any of the devices packaging.The devices were removed from the packaging per ifu with no issues noted.The devices were inspected and prepped per ifu with no issues noted.Resistance was not encountered when advancing the telescope device and excessive force was not used during delivery, however resistance was experienced during use with the resolute onyx, when inserting through the gec lumen, and the devices became damaged.The telescope device was excessively torqued.Resistance was encountered when advancing the euphora balloons and the resolute onyx stent but excessive force was not used during delivery.It was reported that a few weeks prior to the procedure the patient was noted to have two vessel coronary artery disease, pci as performed using a resolute onyx des to the lcx and om2 lesions and pci to the lad / d1 bifurcation lesion was differed to a stage procedure.During the procedure the lm was intubated with a 6f 3.5 launcher ebu guide catheter and two non-medtronic guide wires were inserted into the lad and d1.Pre-dilation to the lad and d1 was performed with a 2.25x15mm balloon, followed by a second pre-dilation to the proximal-mid lad with a non medtronic 3.0x15mm balloon.After pre-dilation there was under 50% stenosis to the lad.A resolute onyx stent 2.5x34 (pli40) did not advance and was pulled back out of the vessel.The telescope gec was then used.The d1 wire was placed in the lad and the telescope was freshly inserted over the two lad wires.Advancement of the telescope using the inch worming technique inside the vessel was performed over a euphora 2.25x12mm balloon (pli20), inflated at the mid lad lesion, fully distal to the gec tip.The balloon was then removed and the resolute onyx advanced distally at the mid lad with no resistance.After advancement of the stent the telescope was pulled proximally but it got stuck in the proximal lad, with the distal tip fully proximal, adjacent to the uninflated stent.With an additional pull of the telescope the proximal shaft was pulled back at least 20-30 cm, however; the distal tip of the telescope did not move from its place.It was thought that a break of the telescope shaft from its distal floppy part had occurred.It was decided to inflate the stent distal to the telescope, deflate the balloon, followed by inflation of the stent's balloon and pull back of the telescope in the guide catheter.This resulted in a break of the balloon from its shaft, with the balloon inflated inside the stent and no flow distally.An attempt was made to advance a 1.0x8mm balloon distally over the second wire, however; it did not cross the proximal edge of the telescope.Following the break of the stent's shaft, an uninflated balloon remained in the stent at the mid lad and there was no distal flow.No other guide extension catheter was usedin the treatment of the lad.It was decided to refer the patient to emergent cabg at a different hospital.After the stent shaft break, the guide, the wire and telescope were eventually pulled successfully.On final angio the lm and lcx were patent, the mid lad was occluded with an uninflated balloon inside an inflated stent.No device fragments remain in the patient.The patient was referred to a different hospital for emergent cabg.The patient underwent successful bypass with lima to lad and d1.The resolute onyx stent and balloon were removed during the bypass surgery.It was stated that upon inspection of the telescope post removal, the distal tip was unraveled and the internal coil exposed.It is believed that the exposed coil was entangled with either the vessel wall, the stent or a wire, and when trying to pull the telescope its distal floppy part was elongated in a way that seemed that there was a break in the device.The failure to advance a small balloon from the proximal part of the telescope supports this theory.It was also stated that the break in the stent's shaft may have eventually released the distal tip of the telescopes unraveled part and exposed coil and it was possible to pull it out.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
LAUNCHER 6F GUIDE CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MEDTRONIC, INC
37a cherry hill dr
danvers MA 01923
Manufacturer (Section G)
MEDTRONIC, INC
37a cherry hill dr
danvers MA 01923
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key13938802
Report Number1220452-2022-00028
Device Sequence Number4309218
Product Code DQY
UDI-Device Identifier00763000389451
UDI-Public00763000389451
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K132673
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/12/2023
Device Model NumberLA6EBU35
Device Catalogue NumberLA6EBU35
Device Lot Number223107206
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer04/21/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date05/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale